CITW 14: The Blue Man

Welcome back to another Clinical Image of the Week from the case files of the Brown EM Residency!

HPI/ROS: 57 year old male with a history of bacterial endocarditis and hypertension presents to the ED for watery diarrhea. He reports gradually worsening diarrhea over the past three weeks after starting HIV post-exposure prophylaxis medications. He does not recall the names of the medications. He’s tried Imodium without relief. Associated symptoms include shortness of breath, nausea, and dizziness. Denies fevers, chills, chest pain, vomiting, abdominal pain, urinary symptoms, rashes, or swelling. He endorses recent antibiotic use for a sinus infection, but denies recent hospitalizations and other recent medication changes. He also endorses recent ETOH use, but denies illicit drug use.

Vital Signs: T 97.1, HR 114, RR 18, BP 121/75, SpO2 89% on RA

Pertinent physical exam: Ill appearing and diaphoretic. There is perioral and digital cyanosis (see below). 3/4 systolic heart murmur (chronic). Abdomen soft, non-tender. Lungs clear to auscultation. No other pertinent exam findings.

Cyanosis Pre
I
mage 1: Provider’s hand on the left, patient’s hand on the right. 

The patient was put on 100% O2 by non-rebreather and his SpO2 improved to only 90%.

What’s the diagnosis?

Continue reading